Understanding Fentanyl, Its Effects, and Warning Signs
Fentanyl is an incredibly powerful synthetic pharmaceutical drug used my health care providers to treat severe short-term pain, in particular for patients who are resistant to traditional opioid painkillers. It is an opioid with a potency of up to 100 times that of morphine, making it one of the strongest drugs of this type. Due to its highly addictive nature, it is not used to treat long-term or chronic pain and is used to treat intense pain resulting from trauma that is so severe that conventional opioids like Percocet and morphine are ineffective.
Fentanyl activates the opioid receptors of the brain to change the way the brain perceives pain, and elicit a dopamine response, the neurotransmitter responsible for creating feelings of pleasure and rewarding the body. Because fentanyl and other opioids fundamentally change the way the brain operates, they are among the most addictive drugs available on the market.
Fentanyl is taken in many forms. It is commonly found as a patch meant to be worn on the skin and slowly time-release the medication over a period of 48 to 72 hours. People abusing fentanyl may tamper with the time-release mechanism of the patches to achieve a more potent high. These include:
- Applying more than one patch
- Changing patches more frequently
- Extracting the drug from the patch and injecting it
- Taking the patches orally
- Inserting patches into the rectum, called “plugging.”
- Heating up the patch
Abusing fentanyl by tampering with the time-release mechanism is extremely dangerous because the difference between an ideal dose and a fatal one is small. It is also possible to see fentanyl as a pill, spray, lollipop or lozenge.
Effects of Fentanyl Abuse
Fentanyl abuse is defined as taking the drug without a prescription and medical, or taking prescription fentanyl in doses or methods that are not in compliance with a physician’s instructions.
Fentanyl’s adverse side effects are:
- Dry mouth
- Urinary retention
- Shallow breathing
- Mild to severe constipation
- Skin irritation or itchiness
- Weight loss
- Depression and Anxiety
- Nightmares and trouble sleeping
- Nausea and vomiting
- Impaired motor function
- Fatal overdose
Anyone abusing fentanyl is at risk for developing dependence and addiction. If you suspect someone you know may be abusing fentanyl, seek professional help immediately.
Identifying Fentanyl Abuse
Identifying fentanyl abuse can be difficult, especially if the person is taking fentanyl under the care of a physician.
Look for the following warning signs of Fentanyl abuse:
- Sleepiness and Drowsiness
- Contracted pupils
- Financial problems (due to Fentanyl’s high street prices)
- Abnormal rapid weight loss
- Mood swings
- Visiting multiple doctors
Finding multiple pill bottles of boxes of fentanyl patches under different names may be a sign that someone is acquiring the drug illegally. Also, bottles or boxes may display one of the following brand names of various Fentanyl forms.
Brand names of Fentanyl Include:
- Actiq – This brand will usually be in a lollipop form
- Duragesic – A brand of Fentanyl patches
- Sublimaze – An injectable version of Fentanyl
- Subsys – A Fentanyl spray administered under the tongue
- Abstral – A quick dissolve tablet of Fentanyl
- Lazanda – A Fentanyl nasal spray
You may also hear the drug referred to by one of its street names. These include China Girl, China White, TNT, Crush, Dance Fever, Goodfella, or Tango and Cash. Some of these street names may refer to fentanyl-laced heroin.
Fentanyl overdose claims the lives of thousands of people each year. Due to the potency of the drug, anybody abusing fentanyl is at risk of an overdose.
Signs that someone is experiencing a fentanyl overdose include:
- Difficulty speaking or walking
- Pale skin
- Blue or purple lips or fingernails
- Shallow breathing or respiratory arrest
Once symptoms of a fentanyl overdose appear, it is critical that you get emergency medical assistance immediately by calling 911. Fentanyl overdoses are often fatal, and a quick response is essential to the victim’s survival.
Recognizing Fentanyl Addiction
Due to the potency and addictive nature of the drug, any person using or abusing fentanyl is at risk for developing dependence and addiction. If you are taking fentanyl under the care of a physician, it is important that you follow your doctor’s instructions strictly to lower the risk of developing a dependence. If you or your loved one begins to show signs of fentanyl dependence, seek professional treatment immediately.
Over time, using fentanyl may lead to a physical and psychological dependence. The body will begin to have negative symptoms when not on the drug, called withdrawal. Also, somebody with a fentanyl dependence may develop an over-reliance on the drug for emotional stability and coping with everyday stress.
Due to the extremely addictive nature of the drug, and the substantial risk of overdose, identifying and treating fentanyl addiction early is critical to a successful recovery.
Keep an eye out for the following signs of Fentanyl addiction:
- “Doctor Shopping” – visiting multiple doctors to be prescribed the drug
- An inability to stop using the drug after it is no longer needed for pain management
- Experiencing withdrawal symptoms
- Avoiding or missing social, family, and professional obligations
- Erratic behavior, mood swings, and depression
- Expressing financial stress or frequently borrowing money
Once a dependency has been developed, users will experience mild to severe side effects when not under the influence of the drug, called withdrawal.
Common withdrawal symptoms include:
- Nausea and vomiting
- Chills and cold sweats
- Depression and anxiety
- Muscle, joint, and body pain
- Flu-like symptoms like fever and runny nose
- Stomach pain
Withdrawing from fentanyl is an incredibly uncomfortable process, making the drug difficult to quit for those dependent on it. The symptoms vary in severity and length depending on the amount and frequency of the person’s fentanyl use.
Polydrug Abuse – Pairing Fentanyl with Other Drugs
Mixing fentanyl with any other illicit drug, alcohol, or medication without a doctor’s approval is incredibly dangerous. Fentanyl is among the most potent opioids available in both legitimate and black markets, and using it in conjunction with other narcotics significantly increases the risk of fatal overdose.
In many cases, fentanyl purchased from the black market may be laced with heroin. Mixing heroin and fentanyl is extremely dangerous, as both drugs depress the central nervous system and the combination may cause respiratory arrest followed by a fatal heart attack. Also, the user may not have a proper tolerance for the heroin-fentanyl dose, leading to permanent organ damage, paralysis, or death.
- According to the DEA, fentanyl abuse killed over 1,000 people between 2005 and 2007
- In 2016, 49% of drug overdose deaths involved fentanyl
- According to the CDC, people addicted to opiate painkillers are 40 times more likely to abuse heroin
Fentanyl Addiction Treatment
Fentanyl is incredibly difficult to quit due to the extreme withdrawal symptoms. Though rarely life threatening, withdrawing from fentanyl can be extremely uncomfortable and specialized inpatient detox and treatment facilities may be a necessary first step toward recovery.
Despite the difficulty, fentanyl addiction is treatable and professional, and specialized care is available. Through a combination of detox, counseling, support groups, and many other methods, you or your loved one can begin your journey toward a healthy lifestyle, free from fentanyl addiction and abuse today.